Indiana, 2019Flash Flooding in Indiana, May 29 to 30, 2019
May 29 to 30, 2019 · NWS PAH · 2 events in 2 counties and zones
Another round of storms occurred, producing heavy rain and localized flash flooding. The storms occurred in a strongly unstable air mass ahead of a dissipating cold front over northwest Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of storms occurred, producing heavy rain and localized flash flooding. The storms occurred in a strongly unstable air mass ahead of a dissipating cold front over northwest Missouri. A weakening 500 mb shortwave moved northeastward from the southern Plains, contributing to the development of the thunderstorms. Precipitable water values were nearly two inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 8:31 PM CST, 29 minutes earlier.
Area forecast discussion, May 29, 8:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
931 PM CDT Wed May 29 2019
.UPDATE...
Issued at 930 PM CDT Wed May 29 2019
Updated the forecast to account for the latest convective trends.
Thunderstorm activity has weakened considerably over the past
couple of hours with boundary layer stabilization due to loss of
daytime heating. Most of the convective activity as of mid evening
has become outflow dominated and should not pose much of an
additional hail or wind threat. However, localized flooding is
still a concern, especially in areas that have already received
heavy rain earlier in the day. Refer to (Flash) Flood Warnings and
Statements for more details.
Remainder of forecast is unchanged from prior.
UPDATE Issued at 716 PM CDT Wed May 29 2019
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM CDT Wed May 29 2019
Still looking as though we will be dealing with some severe storm
potential into the early evening hours. One area of focus this
afternoon has been along old outflow boundary (from AM convective
complex) over southern portions of wrn KY. Very unstable
conditions are in place over all of the quad state region with
SBCAPES now running 3000-4000 J/KG. Lower level (0-3 km) shear has
been rather low up to this point, but the e-w orientation of the
outflow boundary has sent cells on a rather deviant motion
relative to the mean flow, thus maximizing any available effective
shear.
Effective shear values are now running back up around 40 kts over
much of the region, more than enough to sustain organized deep
convection. With another area of storms expected to move northeast
from AR/MO late today, will definitely need to monitor for severe
potential over much of the region into the evening until we begin
to lose heating/instability with setting of the sun.
Will also need to keep an eye on the hydro aspect of the storms.
Locations up along the I-64 corridor from IL into sw IN received
quite a bit of flooding this morning, with a few locations
reporting 4-5 inches of rainfall along the Wabash River Valley.
Some of the 12Z CAMS are pointing to another round of convection
across that area tonight, but confidence is not high enough at
this time to issue flash flood headlines. Will need to be
monitored.
Surface cold front then works it's way across the region from west
to east Thursday, as a mid level short wave sinks slowly southeast
into the mid MS River Valley. Not thinking we will be able to
destabilize very much with lots of left over clouds and sct
showers/isold thunder still in the picture, so still not too high
on the chc of severe storms within the weak convergence zone along
the front.
The front should move off to the east on Thursday night and
Friday, allowing high pressure to press southeast toward the
region within the developing nw flow aloft. Should serve to dry
things out and bring in lower humidity, along with cooler/more
seasonable late Spring temperatures.
.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed May 29 2019
In the extended forecast period, the PAH forecast area will
generally be under northwesterly flow aloft, with a persistent
vortex near Hudson Bay for most of the period. The ECMWF/CMC
depicted mid level shortwave energy coming around the southwest side
of the Canadian low as two separate impulses, while the GFS did not
have the northern one (shown moving along the Canadian border).
Nevertheless, model consensus, with slight timing differences,
appeared to indicate the leading edge of a slightly cooler airmass
will pass through our region by early Sun. As a result, isolated to
scattered showers and tstms are forecast ahead of this feature,
mainly Sat night.
The rest of the weekend, and Mon look dry for the most part, but by
Mon night/Tue, the likelihood of more convective activity should
start increasing from the west as low level winds begin to gain a
southerly component and a surface warm front approaches. However,
the medium range models do have some timing differences for the
startup of the initial band of pcpn, and any additional pcpn that
may occur into midweek. For now, the best PoPs will be Wed
afternoon. Temps through the period are expected to be near
seasonable averages.
&&
.AVIATION...
Issued at 716 PM CDT Wed May 29 2019
While widespread shower and tstm activity, heavy at times, will
continue across parts of western KY and adjacent parts of
southeastern MO this evening, additional convective activity is
expected to expand into mainly southern IL toward midnight. As a
cold front approaches from the west overnight, shower and tstm
activity, though not as strong, is forecast to develop across
western parts of the region toward daybreak Thu. This activity will
expand across eastern parts of the region by midday Thu, after which
pcpn will diminish. In convective activity tonight, cigs should
remain generally VFR/MVFR while vsbys may go to LIFR at times. Cigs
are expected to drop to MVFR overall by around daybreak, before
rebounding by afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...GM
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, May 29, 8:24 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
924 PM CDT Wed May 29 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
924 PM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
The chance of thunderstorms continues tonight. One round will
continue to shift east from southern Illinois into southwest
Indiana and western Kentucky. Another round of showers and
isolated thunderstorms is possible late tonight. The primary
impacts are lightning and heavy rain that may cause localized
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An isolated strong thunderstorm cannot be ruled out through
midday Thursday over southwest Indiana and the Pennyrile region
of western Kentucky.
Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.
Please refer to the latest river flood warnings and statements
for details on river flooding across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 29, 6:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG DEXTER 36.79N 89.96W
05/29/2019 STODDARD MO EMERGENCY MNGR
TREES DOWN ON ROADS AND HOMES IN DEXTER.
&&
RJPSpecial weather statement, May 29, 6:32 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
732 PM CDT Wed May 29 2019
KYZ012-017-300115-
Christian KY-Trigg KY-
732 PM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND
NORTHEASTERN TRIGG COUNTIES UNTIL 815 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobb, or 12 miles northwest of Hopkinsville, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hopkinsville, Crofton and Hawkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3704 8727 3703 8727 3682 8731 3689 8777
3699 8775 3702 8771 3707 8770 3706 8726
3704 8726
TIME...MOT...LOC 0031Z 276DEG 34KT 3698 8764
DRSLocal storm report, May 29, 6:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG ORAN 37.09N 89.65W
05/29/2019 SCOTT MO LAW ENFORCEMENT
TREES DOWN ACROSS THE COUNTY.
&&
RJPLocal storm report, May 29, 6:45 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 2 W SCOTT CITY 37.22N 89.57W
05/29/2019 E60 MPH SCOTT MO ASOS
MEASURED WIND GUST AT CAPE GIRARDEAU
REGIONAL AIRPORT KCGI ASOS.
&&
RJPLocal storm report, May 29, 6:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 2 W SCOTT CITY 37.22N 89.57W
05/29/2019 M60 MPH SCOTT MO ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT.
MEASURED WIND GUST AT CAPE GIRARDEAU
REGIONAL AIRPORT KCGI ASOS.
&&
RJPLocal storm report, May 29, 7:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 5 N OXLY 36.67N 90.71W
05/29/2019 RIPLEY MO TRAINED SPOTTER
LATE REPORT. TREES DOWN AND 60 MPH WIND GUST
ESTIMATED.
&&
SPFlash Flood, Gibson
- When
- May 29, 9:00 PM CST to 11:00 PM CST
- Where
- Gibson County, 2.91 mi SSE of Francisco to 3.32 mi S of Lyle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.292, -87.427
A water rescue was conducted along County Road 550 E south of Francisco. West of Princeton, water was over County Road 100 N just west of County Road 500 W.
Flash Flood, Pike
- When
- May 29, 11:00 PM EST to May 30, 1:00 AM EST
- Where
- Pike County, 0.69 mi N of Campbelltown to 1.58 mi WSW of Campbelltown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.440, -87.250
Several inches of water were flowing over the junction of Highways 56 and 61 south of Petersburg, as well as along Highway 356 west of Otwell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817529, 819912.